Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 104, NWS Tucson, AZ

August 13, 2005Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2005, 12:21 PM MST for Greenlee County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 12:21 PM MST (19:21 UTC)
Expired
Aug 13, 2005, 12:45 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Greenlee County, AZ

The radar

The Flagstaff radar (KFSX), 205 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 131922
SVRTWC
AZC011-131945-
/O.NEW.KTWC.SV.W.0104.050813T1921Z-050813T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1221 PM MST SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 1245 PM MST

* AT 1216 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR HANNAGAN MEADOW...OR ABOUT 58 MILES SOUTHEAST OF
  SHOW LOW...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

HAIL UP TO 1 INCH IN DIAMETER WAS COVERING THE GROUND ALONG HIGHWAY 
191. VERY HEAVY RAIN WAS ALSO OCCURRING WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3373 10915 3374 10941 3355 10947 3354 10918

$$
PYTLAK

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 131934
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1232 PM MST SAT AUG 13 2005

AZC011-131945-
/O.CON.KTWC.SV.W.0104.000000T0000Z-050813T1945Z/
GREENLEE AZ-
1232 PM MST SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM MST FOR 
NORTH CENTRAL GREENLEE COUNTY...

AT 1228 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR HANNAGAN MEADOW...OR ABOUT 57 MILES SOUTHEAST OF SHOW  
LOW...MOVING SOUTH AT 5 MPH. THIS STORM WILL CONTINUE TO AFFECT
RURAL AREAS OF EXTREME NORTHERN GREENLEE COUNTY

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED COVERING THE GROUND. 
HEAVY RAIN UP TO AN INCH IN LESS THAT AN HOUR IS ALSO EXPECTED... 
WHICH WILL CAUSE PONDING OF WATER IN LOW LYING AREAS. 

LAT...LON 3373 10915 3374 10941 3355 10947 3354 10918

$$
PYTLAK

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 131943
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1241 PM MST SAT AUG 13 2005

AZC011-131951-
/O.EXP.KTWC.SV.W.0104.000000T0000Z-050813T1945Z/
GREENLEE AZ-
1241 PM MST SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENLEE COUNTY 
EXPIRES AT 1245 PM MST...

THE SEVERE THUNDERSTORM WHICH PRODUCED QUARTER SIZE HAIL NEAR 
HANNAGAN MEADOW HAS WEAKENED BELOW SEVERE LEVELS. HOWEVER...IT WAS 
STILL PRODUCING HEAVY RAIN OVER NORTHERN GREENLEE COUNTY. MOTORISTS 
SHOULD BE PREPARED FOR STANDING WATER AND LEFTOVER HAIL COVERING 
HIGHWAY 191 NEAR HANNAGAN MEADOW.

LAT...LON 3373 10915 3374 10941 3355 10947 3354 10918

$$
PYTLAK

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:21 AM MST, 3 hours earlier.

Area forecast discussion, Aug 13, 9:21 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
921 AM MST SAT AUG 13 2005

.SYNOPSIS...ABUNDANT MOISTURE CONTINUES OVER SOUTHEAST ARIZONA AS AN
UPPER LEVEL DISTURBANCE SPINS OVER NORTHERN BAJA. THE RESULT WILL BE
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH AT LEAST SUNDAY...WITH A
FEW OF THEM EXPECTED TO PRODUCE HEAVY RAIN. A SLOW WEST TO EAST
DRYING TREND HAS BEGUN OVER THE WESTERN DESERTS AND WILL GRADUALLY
SPREAD ACROSS THE REGION BY MID WEEK. THIS WILL BRING A DECREASE IN
THUNDERSTORM ACTIVITY AND WARMER DAYTIME TEMPERATURES.

&&

.DISCUSSION...ANOTHER BUSY 24-48 HOURS IS IN THE OFFING...ESPECIALLY
OVER THE E 1/2 OF THE CWA. WELL-DEFINED UPPER LOW OVER BAJA HAS
BEGUN TO ELONGATE INTO A SLIGHTLY NEGATIVELY-TILTED SHEAR AXIS AS IT
GETS READY TO LIFT NE INTO AZ. WATER VAPOR SATELLITE SHOWS A COUPLE
OF IMPULSES ON THE E SIDE OF THE LOW...ONE APPROACHING COCHISE
COUNTY...AND THE OTHER NEAR GUYMAS/EMPALME. THE LATTER DISTURBANCE
APPEARS TO BE A BIT STRONGER AND MAY HAVE ANOTHER UPPER SPEED MAX
ATTENDING IT. EXTRAPOLATION WILL BRING THE 1ST DISTURBANCE INTO THE
WHITES BY LATE AFTERNOON WITH THE 2ND ONE ARRIVING IN SANTA
CRUZ/COCHISE JUST AFTER 00Z. LARGE SCALE UPPER DYNAMICS ARE QUITE
FAVORABLE WITH PERHAPS EVEN A LITTLE WEAK UPPER JET COUPLING THIS
EVENING AS WE REMAIN IN THE RIGHT-REAR QUAD OF A 65KT UPPER JET OVER
CO. THE MODEST DRYING ABOVE 550MB MAY ALSO HELP GIVE OUR TSTMS SOME
PUNCH. BUT UNLIKE TYPICAL TRANSITIONAL SITUATIONS WHICH SOMETIMES
LEAD TO A COMBINATION SEVERE TSTMS/FLASH FLOOD EVENT...OUR 850-500MB
FLOW IS PRACTICALLY NIL THIS MORNING. KEMX VWP SHOWS A SLIGHT NW
PUSH AT THE MOMENT...WITH BOTH THE ETA AND GFS SWINGING US AROUND TO
A PALTRY 5KT S FLOW BY TONIGHT. THUS WE MAY HAVE TO DEAL WITH
DISORGANIZED AND SLOW MOVING CELLS EVENTUALLY MERGING INTO CLUSTERS
AS OUTFLOWS BEGIN TO COLLIDE. OTHER POTENTIAL NEGATIVE IS THAT THE E
CWA GOT RAKED YESTERDAY AFTERNOON/EVENING. IT MAY BE TOUGH TO RELOAD
COMPLETELY...ALTHOUGH RECENT VISIBLE IMAGERY SHOWS ALTOCU
CASTELLANUS DEVELOPING ON THE N FLANKS OF BOTH UPPER IMPULSES.
RECENT 700MB LAPS DATA SHOWS A RATHER PERSISTENT AREA OF MOISTURE
CONVERGENCE OVER THE E CWA...WITH SLIGHT DRY AIR ADVECTION OVER THE
W. THAT MAY BE HINTING AT A SHARPING MOISTURE DISCONTINUITY ALONG
THE SANTA CRUZ VALLEY. GIVEN ALL OF THESE TRENDS AND WHAT AREAS HAVE
BEEN HIT THE PAST COUPLE OF DAYS...WE WILL MONITOR THE SITUATION FOR
A POSSIBLE FLASH FLOOD WATCH LATER THIS AFTERNOON AND EVENING. THE
MOST LIKELY LOCATION WOULD BE E OF KTUS TOWARD THE NM BORDER...WITH
THE W EDGE PROBABLY DETERMINED BY WHERE THE INITIAL CU DEVELOPMENT
OCCURS. SO FOR NOW WELL MONITOR TRENDS VERY CLOSELY AND SEE HOW
THINGS EVOLVE. GIVEN THE MODEST DRYING ALOFT...A COUPLE OF WET
MICROBURSTS ALSO CANNOT BE RULED OUT...ESPECIALLY IN THE EARLY
STAGES OF DEVELOPMENT.

OVERALL FORECAST TREND LOOK GOOD IN TERMS OF SHOWING ONE MORE ACTIVE
DAY ON SUN BEFORE DRYING SPREADS E AS A POSITIVELY TILTED TROUGH
DROPS DOWN THE CA COAST. SINCE THE DRYING TREND HAS ALREADY BEGUN TO
OUR W...SW FLOW IS FORECAST TO EXTEND ALL THE WAY DOWN TO THE LOWER
LEVELS...AND 500MB TEMPS ARE PROGGED TO WARM TO AROUND -4C...THE
DOWNTURN MAY END UP BEING A BIT EARLIER AND SHARPER THAN WE
PREVIOUSLY ADVERTISED. HOWEVER IS IS ALSO INTERESTING TO NOTE THAT
THE W EXTENSION OF BERMUDA HIGH IN THE GULF OF MEXICO HAS BEEN
STRONGER THAN NORMAL THIS SEASON. THE GFS ENSEMBLE MEAN IS NOW
COMING INTO LINE WITH THE ECMWF IN REBUILDING THE MONSOON RIDGE
RATHER QUICKLY BY NEXT WEEKEND AS THE HIGHER LATITUDES DEAMPLIFY.
THESE TRENDS SUGGEST THAT UNLIKE 2004 WHEN THE FIRST E PAC TROUGH IN
MID AUG ESSENTIALLY SHUT THE MONSOON DOWN UNTIL A WEAK RESURGENCE IN
SEP...THIS BREAK IS NOT GOING TO LAST VERY LONG. IF WE MAKE ANY
CHANGES AT ALL...IT MAY BE TO SPEED THE DRYING UP A BIT WHILE ALSO
SHADING BACK UP TOWARD LATE AUG CLIMO POPS AROUND DAY 6/7.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 10:45 AM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST SAT AUG 13 2005

AZZ019-029>035-141400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1045 AM MST SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...A SUFFICIENT SUPPLY OF MOISTURE TO SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS REMAINED ACROSS SOUTHEAST ARIZONA TODAY.
THIS MOISTURE SUPPLY WILL GRADUALLY SHIFT FARTHER EAST THIS
COMING WEEK AS A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE
REGION. THIS DRIER AIR WILL RESULT IN WARMER AFTERNOON TEMPERATURES
AND A DAY-TO-DAY DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE
OF THE WEEK.

DISCUSSION...MOISTURE ACROSS SOUTHEAST ARIZONA REMAINED SUFFICIENT
ENOUGH TO SUPPORT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND
EVENING. A LOW PRESSURE DISTURBANCE SPINNING OVER NORTHERN BAJA THIS
MORNING WILL LIFT NORTHEAST TODAY PROVIDING SOME UPPER LEVEL
SUPPORT FOR ORGANIZED THUNDERSTORMS LATER THIS EVENING.
THE COMBINATION OF ABUNDANT MOISTURE...SURFACE HEATING...AND LARGE
SCALE LIFT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM
SOUTHEAST PINAL...EASTERN PIMA...AND SANTA CRUZ COUNTIES EAST INTO
SOUTHWEST NEW MEXICO. DRIER AIR SPREADING INTO CENTRAL AND WESTERN
PIMA COUNTY WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY TO
ISOLATED FOR LATE THIS AFTERNOON AND EVENING.

DUE TO HEAVY RAINFALL YESTERDAY...RATHER HIGH MOISTURE CONTENT...
AND A WEAK STEERING FLOW...THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE HEAVY DOWNPOURS WHICH MAY LEAD TO RUNOFF
PROBLEMS. THE AREAS OF CONCERN WILL BE ACROSS SANTA CRUZ...EASTERN
PIMA...AND GRAHAM COUNTIES WHERE LOCALIZED RAINFALL AMOUNTS OF 1 TO 2
INCHES WERE REPORTED WITH YESTERDAYS STORMS. FROM TUCSON WEST...THE
MAIN THREAT WILL BE STRONG THUNDERSTORM WINDS DUE TO THE DRIER AIR
SPREADING INTO THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK
AS A DRIER WESTERLY ALOFT ALOFT DEVELOPS OVER THE REGION. THIS DRIER
AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:32 PM MSTFlash Flood WarningTWCCochise58 min
Aug 12, 5:37 PM MSTFlash Flood WarningTWCPima53 min
Aug 12, 6:38 PM MSTFlash Flood WarningTWCCochise67 min
Aug 12, 7:20 PM MSTFlash Flood WarningTWCPima55 min
Aug 12, 8:24 PM MSTFlash Flood WarningTWCSanta Cruz66 min
Aug 12, 9:34 PM MSTFlash Flood WarningTWCCochise56 min
Aug 13, 2:02 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Aug 13, 2:33 PM MSTFlash Flood WarningTWCCochise57 min
Aug 13, 3:20 PM MSTFlash Flood WarningTWCSanta Cruz25 min
Aug 13, 3:26 PM MSTFlash Flood WarningTWCPima34 min
Aug 13, 4:23 PM MSTFlash Flood WarningTWCPima67 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.